High Wind, Tavaputs Plateau
- When
- April 20, 7:38 AM MST to 7:40 AM MST
- Where
- Tavaputs Plateau forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
A fast moving cold front brought strong and gusty winds to most of eastern Utah. Peak wind gusts of 58 mph were reported in the vicinity of Moab and near Monticello in eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A fast moving cold front brought strong and gusty winds to most of eastern Utah. Peak wind gusts of 58 mph were reported in the vicinity of Moab and near Monticello in eastern Utah. The winds also knocked over several telephone poles near Moab, resulting in a loss of electricity for numerous residents and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 20, 1:30 AM MST, 6 hours 8 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 AM MDT FRI APR 20 2001 AT 07Z FRONT IS IN WESTERN UTAH-AZ. LOCALLY...88D INDICATES 50KTS AT 12KMSL. THIS GRADIENT AGAIN MIXING DOWN TO VALLEY FLOORS KEEPING TEMPERATURES MILD. LIGHTNING STRIKES NEAR FLG AND ALSO IN THE SE SAN JUAN MTNS WITH ECHO TOPS TO 25K. COOLER AVN HAS BEEN THE MODEL OF THE WEEK AND IS CONSISTENT AGAIN THIS RUN. TODAY: WIND EVENT WITH STANDUP FRONTAL PASSAGE AT 15Z AND TROF PASSAGE AT 18Z FOR GJT. WILL ISSUE A WIND ADVISORY FOR THE WHOLE CWA...BUT AM CONCERNED ABOUT DOWNBURST POTENTIAL REACHING WARNING GUST CRITERIA. WITH -27C COLD CORE/300 DIVERGENCE...LAPSE RATES WILL SUPPORT CONVECTION BUT LOW LEVELS ARE DRY FOR INVERTED-V SOUNDINGS. AFTER FRONTAL PASSAGE ISOLATED-SCATTERED DOWNBURST GUSTS WILL ADD ON TO 45KTS AVAILABLE IN THE BOUNDARY LAYER PROFILE. CAVEAT...MOST OF THIS TO OCCUR BEFORE MAX HEATING. WILL MENTION ISOLATED GUSTS TO 70MPH MTNS...55MPH VALLEYS. SCATTERED SHOWERS FOR THE MTNS...BUT WILL UNDERCUT MEASURABLE RAINS FOR THE VALLEYS. SNOW LEVEL LOWERS TO 7000 FEET BY 00Z. A VERY DANGEROUS DAY FOR FIRES. TONIGHT: EVENING SHOWERS POSSIBLE BUT WARM ADVECTION ALOFT AFTER 06Z SHOULD SPELL AN END. VALLEY POPS LOOK OVERDONE. WEST FLOW SLACKENS AND VALLEYS TO REMAIN DECOUPLED FOR A CHANGE...THOUGH SFC LOW INTO NEVADA MAY ENHANCE VALLEY DRAINAGE. SATURDAY: FRONTAL FEATURE APPROACHES THE SOUTHERN ZONES BY AFTERNOON. SOUTH FLOW LOOKS MOIST BUT WARM ADVECTION WILL INHIBIT POPS. SUNDAY: 700MB LOW DEEPENS OVER GJT...WITH 500MB LOW PASSING OVER THE FOUR CORNERS. SNOW LEVEL AGAIN LOWERS TO AROUND 7000FT. GOOD POPS ALL ZONES. EXTENDED: WRAP-AROUND FOR MONDAY FAVORING THE NORTHERN MTNS...SNOW LEVEL TO VALLEY FLOORS. POSSIBLE VALLEY FREEZE FOR SUNDAY NIGHT SOUTH...ALL VALLEYS MONDAY NIGHT. WILL REFRESH STATEMENT FOR SUNDAY STORM AND POSSIBLE POST FREEZE. RECOVERY BEGINS TUESDAY WITH ANOTHER WEEKEND SYSTEM IN THE WORKS. 99/RAMEY EMERGENCY MANAGERS SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS TODAY DUE TO STRONG AND GUSTY WINDS AND SCATTERED THUNDERSTORMS. .GJT...WIND ADVISORY TODAY FOR ALL OF EASTERN UTAH AND WESTERN COLORADO.
COZ001>014-017>023-UTZ022>025-027>029-202130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT FRI APR 20 2001 ...MAJOR WEATHER CHANGES THIS WEEKEND... A VIGOROUS PACIFIC STORM...CURRENTLY DEVELOPING OFF THE WEST COAST... WILL USHER IN A MAJOR CHANGE FOR EASTERN UTAH AND WESTERN COLORADO THIS WEEKEND. THE MAIN ENERGY WITH THIS STORM WILL DIVE SOUTHEAST INTO WESTERN ARIZONA BY SATURDAY EVENING...THEN TURN NORTHEAST TO THE FOUR CORNERS REGION BY SUNDAY MORNING. A MUCH COOLER AIRMASS WILL SPREAD INTO THE REGION...ALONG WITH WIDESPREAD RAIN AND SNOW SHOWERS. SNOW LEVELS MAY DROP AS LOW AS 7000 FEET ON SUNDAY. AS SKIES SLOWLY CLEAR SUNDAY NIGHT AND MONDAY...FREEZING TEMPERATURES ARE POSSIBLE SUNDAY OR MONDAY NIGHTS. THERE IS STILL PLENTY OF UNCERTAINTY WITH THE DETAILS OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR FURTHER UPDATES. CURRENT FOLRECASTS AND STATEMENTS ARE ALSO AVAILABLE FROM THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt TGJT
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2001Every state in 2001This day in weather historyWarnings in Utah, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242469, 5242471, 5242470.